Florida, 2015

Damaging Winds in Florida, June 28, 2015

June 28, 2015 · NWS JAX · 3 events in 2 counties and zones

A mean layer trough over south Georgia brought deep layer WSW flow across the area. With a moisture rich environment and steep lapse rates, strong wet downbursts occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A mean layer trough over south Georgia brought deep layer WSW flow across the area. With a moisture rich environment and steep lapse rates, strong wet downbursts occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 28, 8:17 AM EST, 4 hours 20 minutes earlier.

Area forecast discussion, Jun 28, 8:17 AM EST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
917 AM EDT SUN JUN 28 2015

.UPDATE...
CONVECTION IS SLOW IT DEVELOP ACROSS THE REGION THIS MORNING BUT
THE CAPES ACROSS NORTH FLORIDA ARE FAIRLY IMPRESSIVE IN THE
2000-2500 RANGE BASED ON THE 12 UTC KJAX SOUNDING. CURRENTLY NO
CLOUD COVERAGE TO INHIBIT DIURNAL HEATING AND INSTABILITY. PRECIP
WATER IS 1.72 INCHES SO ATMOSPHERE IS PRIMED FOR GENERAL
THUNDERSTORM ACTIVITY TODAY. THE STORMS PREDICTION CENTER...SPC...HAS
THE REGION IN A MARGINAL RISK FOR SEVERE WEATHER THIS AFTERNOON.
EXPECT AFTERNOON AND EVENING STORMS TO BE STRONG WITH A FEW
ISOLATED SEVERE WHERE STORMS ARE MORE ISOLATED AND NOT FIGHTING
FOR THE AVAILABLE ENERGY/INSTABILITY.

&&

.AVIATION...
HAVE TEMPO CONVECTION AT ALL OF THE AIR FIELDS AS CONVECTION MOVES
FROM WSW TO ENE ACROSS THE AREA. CEILINGS WITH CONVECTION SHOULD
BE IN THE 2.5-3.5 KFT RANGE.

&&

.MARINE...
WITH A RIDGE TO OUR SOUTH AND EAST AND A GENERAL AREA OF LOW
PRESSURE NORTH OF THE AREA WINDS WILL BE SOUTHWESTERLY AT 10 TO
15 KNOTS INTO MID-WEEK. NOCTURNAL SURGES ARE EXPECTED TO REMAIN
BELOW SMALL CRAFT EXERCISE CAUTION CRITERIA.

RIP CURRENTS: LOW RISK THROUGH MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  89  70  92  72 /  60  30  20  10
SSI  87  74  86  77 /  70  40  30  20
JAX  91  73  88  73 /  60  40  40  30
SGJ  89  74  85  75 /  50  40  60  30
GNV  90  73  87  73 /  50  40  60  30
OCF  91  74  87  73 /  50  40  60  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

SANDRIK/ENYEDI/WALSH
Hazardous weather outlook, Jun 28, 2:07 AM EST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
307 AM EDT SUN JUN 28 2015

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-291000-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
307 AM EDT SUN JUN 28 2015

...ISOLATED STRONG STORMS POSSIBLE THIS AFTERNOON AND MONDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST
GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

NUMEROUS THUNDERSTORMS WILL DEVELOP THIS AFTERNOON LINGERING INTO
THE EVENING HOURS. A FEW OF THE STORMS WILL BE CAPABLE OF PRODUCING
GUSTY WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE POSSIBLE MONDAY
AFTERNOON. A FEW OF THE STORMS WILL BE CAPABLE OF PRODUCING GUSTY
WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. THUNDERSTORM
COVERAGE WILL DECREASE FOR THE MIDDLE AND LATTER PORTIONS OF THE
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Jun 28, 10:57 AM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1157 AM EDT SUN JUN 28 2015

FLZ020-022-023-030-281630-
BAKER FL-UNION FL-COLUMBIA FL-HAMILTON FL-
1157 AM EDT SUN JUN 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR COLUMBIA...WESTERN BAKER...
EASTERN HAMILTON AND UNION COUNTIES UNTIL 1230 PM EDT...

AT 1157 AM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR JASPER TO NEAR HIGH
SPRINGS...AND MOVING EAST AT 25 MPH.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED
BUILDING. UNPLUG ELECTRONIC DEVICES AND APPLIANCES AS THEY ARE
SUSCEPTIBLE TO POWER SURGES AND MAY BE DAMAGED BY NEARBY LIGHTNING
STRIKES.

LOCATIONS IMPACTED INCLUDE...
LAKE CITY...LAKE BUTLER...WHITE SPRINGS...RAIFORD...WORTHINGTON
SPRING...COLUMBIA...HIGH SPRINGS...FORT WHITE...WORTHINGTON
SPRINGS...GROVES...BELMONT...WINFIELD...UPLAND PINES...SUWANNEE
VALLEY...PALESTINE COMMUNITY...OLUSTEE...PROVIDENCE...SANDERSON...
BEASLEY AND FIVE POINTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3061 8283 3057 8234 3007 8218 3003 8226
      2996 8230 2996 8234 2993 8236 2992 8242
      2994 8252 2992 8258 2987 8259 2983 8264
      2983 8269 3012 8280 3034 8280 3036 8286
      3057 8293
TIME...MOT...LOC 1557Z 255DEG 24KT 3051 8290 2984 8269

SANDRIK
Special weather statement, Jun 28, 10:59 AM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1159 AM EDT SUN JUN 28 2015

FLZ021-035-281630-
GILCHRIST FL-SUWANNEE FL-
1159 AM EDT SUN JUN 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR GILCHRIST AND SOUTHEASTERN
SUWANNEE COUNTIES UNTIL 1230 PM EDT...

AT 1159 AM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHWEST OF BELL...MOVING NORTHEAST AT 30 MPH.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
TRENTON...BELL...FANNING SPRINGS...BRANFORD AND HILDRETH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2970 8294 2977 8295 2981 8293 2983 8289
      2988 8287 2989 8292 2996 8293 3003 8279
      2999 8279 2997 8276 2994 8280 2986 8273
      2983 8267 2956 8266 2956 8275 2959 8286
      2958 8295 2961 8297
TIME...MOT...LOC 1559Z 244DEG 25KT 2983 8296

SANDRIK
Local storm report, Jun 28, 11:26 AM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1226 PM EDT SUN JUN 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     NON-TSTM WND GST 4 E LAKE CITY           30.18N 82.58W
06/28/2015  M44 MPH          COLUMBIA           FL   AWOS

            LAKE CITY AIRPORT...LCQ...MEASURED GUST TO 44 MPH.

&&

SANDRIK
Special weather statement, Jun 28, 11:30 AM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1230 PM EDT SUN JUN 28 2015

FLZ022-023-030-031-281700-
BAKER FL-BRADFORD FL-UNION FL-COLUMBIA FL-
1230 PM EDT SUN JUN 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COLUMBIA...BAKER...
BRADFORD AND UNION COUNTIES UNTIL 100 PM EDT...

AT 1230 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF
BELMONT TO NEAR GROVES...AND MOVING EAST AT 30 MPH.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED
BUILDING. UNPLUG ELECTRONIC DEVICES AND APPLIANCES AS THEY ARE
SUSCEPTIBLE TO POWER SURGES AND MAY BE DAMAGED BY NEARBY LIGHTNING
STRIKES.

LOCATIONS IMPACTED INCLUDE...
STARKE...LAKE BUTLER...KEYSTONE HEIGHTS...RAIFORD...TAYLOR...
MACCLENNY...GLEN ST. MARY...SANDERSON...GROVES...BEASLEY...PALESTINE
COMMUNITY...NEW RIVER...SAMPSON...OLUSTEE...LAWTEY...HAMPTON...
BROOKER...JOHNSTOWN...ELLERBEE AND DUKES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3057 8222 3054 8224 3049 8220 3042 8221
      3038 8219 3036 8216 3036 8205 2972 8205
      2975 8206 2980 8212 2983 8214 2985 8220
      2984 8228 2989 8239 3059 8266
TIME...MOT...LOC 1630Z 255DEG 24KT 3055 8260 2998 8239

SANDRIK
Special weather statement, Jun 28, 11:32 AM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1232 PM EDT SUN JUN 28 2015

FLZ021-022-030-035-036-281700-
ALACHUA FL-GILCHRIST FL-UNION FL-COLUMBIA FL-SUWANNEE FL-
1232 PM EDT SUN JUN 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COLUMBIA...WESTERN
ALACHUA...GILCHRIST...SOUTHWESTERN UNION AND SOUTHEASTERN SUWANNEE
COUNTIES UNTIL 100 PM EDT...

AT 1232 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR HIGH SPRINGS...OR 9 MILES SOUTHEAST OF ICHETUCKNEE SPRING...
MOVING EAST AT 30 MPH.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
GAINESVILLE...TRENTON...BELL...WORTHINGTON SPRING...ICHETUCKNEE
SPRING...ALACHUA...HIGH SPRINGS...ARCHER...FORT WHITE...WORTHINGTON
SPRINGS...UNIVERSITY OF FLORIDA...UPLAND PINES...PROVIDENCE...
NEWBERRY...FANNING SPRINGS...MICANOPY...MCINTOSH...LA CROSSE AND
HILDRETH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 2975 8294 2976 8295 2980 8292 2981 8293
      2983 8289 2988 8287 2989 8292 2995 8293
      3010 8249 2942 8219 2943 8221 2949 8223
      2948 8255 2954 8256 2953 8265 2956 8266
      2956 8275 2959 8286 2958 8295 2962 8297
TIME...MOT...LOC 1632Z 255DEG 24KT 2984 8268

SANDRIK
Special weather statement, Jun 28, 12:06 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
106 PM EDT SUN JUN 28 2015

GAZ132-149-150-162-163-281730-
CLINCH GA-ATKINSON GA-ECHOLS GA-WARE GA-COFFEE GA-
106 PM EDT SUN JUN 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR ECHOLS...SOUTHEASTERN ATKINSON...
NORTHWESTERN WARE...CLINCH AND SOUTHEASTERN COFFEE COUNTIES UNTIL 130
PM EDT...

AT 106 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR PEARSON TO 6 MILES
EAST OF VALDOSTA...AND MOVING EAST AT 20 MPH.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED
BUILDING. UNPLUG ELECTRONIC DEVICES AND APPLIANCES AS THEY ARE
SUSCEPTIBLE TO POWER SURGES AND MAY BE DAMAGED BY NEARBY LIGHTNING
STRIKES.

LOCATIONS IMPACTED INCLUDE...
HOMERVILLE...JENNINGS...ARGYLE...STATENVILLE...NICHOLLS...DU PONT...
DEENWOOD...MAYDAY...HEBARDVILLE...SUNNYSIDE...PEBBLE HILL...DIXIE
UNION...MANOR...EMERSON PARK...BOGGY BAY...COGDELL...WARESBORO...
BICKLEY...AXSON AND NEEDHAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3079 8313 3081 8310 3085 8309 3085 8301
      3087 8297 3107 8297 3153 8265 3151 8259
      3147 8260 3147 8250 3142 8248 3140 8240
      3138 8242 3136 8239 3129 8239 3122 8231
      3061 8280 3062 8314
TIME...MOT...LOC 1706Z 280DEG 19KT 3132 8276 3085 8316

SANDRIK

The radar

The Jacksonville radar (KJAX), 27 km away, was scanning. The volume nearest the first event began at 17:37 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Duval

When
June 28, 12:37 PM EST
Where
Duval County, 0.6 mi W of Jacksonville Hgts
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.250, -81.790

A large tree was snapped along Osteen Street near the corner of Brannon Avenue.

Thunderstorm Wind, Duval

When
June 28, 12:40 PM EST
Where
Duval County, 0.69 mi S of Loretto
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.160, -81.600

A spotter estimated gusts to 60 mph near Old Saint Augustine Road and Loretto Road.

Thunderstorm Wind, Clay

When
June 28, 12:42 PM EST
Where
Clay County, Orange Park
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.170, -81.700

A tree was blown down onto a home and severely damaged the roof. The family was relocated to a hotel. The time of the event was based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 583814, 583813, 583815.